Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 170, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 30, 2019, 9:34 PM CDT for Union County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2019, 9:34 PM CDT (02:34 UTC)
- Expired
- Sep 30, 2019, 10:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Union County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1537 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1798 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 11.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 6:40 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 30, 6:40 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
640 PM CDT Mon Sep 30 2019
.SHORT TERM...(This Evening through Tuesday)
Issued at 438 PM CDT Mon Sep 30 2019
Impressive conditions on this last day of September, with readings
in the 80s near I-29 and eastward, ahead of cold front marked by
impressive temperature fall back into the upper 50s and 60s by the
time you get to the mid James River valley. Not to mention the heat
index readings in the lower 90s across northwest Iowa. The boundary
at 20z has worked to near a KMML-KFSD-KYKN line and was clearly
visible on radar as a fine line. The concerns for this forecast
package reside with the late day severe weather threat, and the risk
for heavy rainfall from later tonight through Tuesday evening.
The hall is rented. The audience is in place. Now, will there be a
show tonight? That is the big question - will storms be able to
develop along the boundary? While a very unwilling participant
earlier, the CAMS have come around to producing isolated late
afternoon and evening convection along the front, which was a broad
fit to lower-resolution solutions. There is certainly a good deal of
instability with MLCAPE of 2000-2500, and deep layer shear is
working toward 50 to 55 kts from northeast NE into northwest IA. The
one missing edge piece to the severe weather puzzle is the lack of a
large scale trigger. While you do have some appreciable low-level
frontogenetic forcing, and a cap that is evidently weak but present,
there is not any deeper presence to force lift. Banking on the
"nothing hostile" theory, did decide to maintain a low chance for
convection along the front for late afternoon and evening.
Conditional on development, storms would have a good possibility of
becoming severe with the main threats of large hail and a DCAPE
supported damaging wind gust.
There should be a lull in activity later in the evening, as long as
there is activity early, before the approach of the upper forcing
during the 06z-12z window creates enhanced elevated warm
advection/lift back into areas northwest of the stalling frontal
boundary starting late evening. It is possible that a couple of
these storms across northeast NE, far southeast SD and parts of
northwest IA could be marginally severe from 04-07Z, with elevated
CAPE on the order of 1000-1500 J/kg upstream, but limited by the
effective shear decreasing with cutting off the near-surface layer.
Will be interesting to see if there gets to be two favored areas of
convection - near the surface-925 hPa frontal boundary as it slips
south of the area, and another area closer to the 700 hPa frontal
boundary back near/north of KFSD, with a weakness in potential
instability between. Could have to refine precip amounts and
chances a bit higher to the north should this occur as the upper
jet entrance lifts north into the area after 06z.
The other facet of this system will be the potential for heavy
rainfall. The highest amounts of precipitable water will be around
for this evening convection (around 1.2-1.3 inches) and then nearly
that along the Highway 20 corridor going through Tuesday afternoon.
On Tuesday, after perhaps some dropoff in convection early in the
day, a distinct wave will lift from KS into IA, and likely will
ignite a new concentration of convection in areas near/just north of
the frontal boundary, and feeding up as far as the mid-level
boundary over southeast SD. This period, while not real heavy with
thunder within the overall coverage, will feature potential for some
very efficient precipitation structures with deep moist neutral
profiles, a deep warm cloud layer, and persistent lift, especially
near the Highway 20 corridor. Again, there could end up a relative
minimum somewhere near the north edge of the flash flood watch, with
a bit more again to the north closer to the mid-level boundary.
At this point, the impacts of the overnight convection seem to force
the favored boundary a bit more southward the earlier guidance, and
this also results in a slight southward shift to the heaviest
rainfall potential. Have maintained the flash flood watch for the
existing counties for now, but with expectations of 2-2.5" rainfall,
will probably need to rely on rainfall rate and persistent to get
any flash flooding, while it appears most main stem rivers will be
able to handle the expected load.
A marked difference from today, highs on Tuesday will vary from
lower to mid 50s near/north of I-90, with some lower 60s from KSUX-
KSLB.
.LONG TERM...(Tuesday Night through Monday)
Issued at 438 PM CDT Mon Sep 30 2019
A bulk of the rain will dwindle on Tuesday evening, leaving a
cloudy and clammy period with low level northerly winds. By later
Tuesday night and early Wednesday, the main portion of the western
trough will begin to emerge into the western plains, enhancing a
swath of warm advection and again allowing precipitation to
blossom across the area. Rainfall, perhaps with a little rumble of
thunder on the southern fringes near the elevated instability
gradient, will be fairly tied to the mid-level frontogenetic
forcing, which then weakens as the wave shears northward Wednesday
evening. Profiles by this time are not as efficient, and not
looking for heavy rainfall, just a damp and miserable day. The
winds will even increase again later in the day and evening as
cyclogenesis occurs to the east. After a day in the upper 40s and
50s, could see a few readings sneak into the mid 30s toward the
western Missouri River corridor where skies will work to clear out
away from the thicker stratus east, but should be enough wind to
prevent frost.
Quiet and cool weather for Thursday, as the surface ridge slides
across the area. The lighter winds will be mainly east of I-29
through the evening, with return flow developing overnight. This
should limit any widespread frost threat, although lower locations
east of I-29 may need to keep an eye on temperature forecasts with
the 25th percentile taking readings into the mid 30s. Windy and a
bit warmer Friday, but still cooler than normal in the upper 50s and
lower 60s.
Solutions still have an amplifying trough pushing into the northern
Plains Friday night into Saturday, driving a front through with
plenty of warm advection. Should provide a precipitation threat, and
plenty of lower clouds. Enough elevated instability to have a couple
of thunderstorms, but not prevalent. Things dry out for Sunday and
Monday, but temperatures likely to remain a shade below normal as
the flow aloft turns aggressively northwest.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 637 PM CDT Mon Sep 30 2019
Cold front moving through the area. Isolated storms are possible
along the front. MVFR stratus will spread across the region behind
the front. As a series of upper waves move through the region,
periodic rain showers can be expected tonight into Tuesday.
Ceilings may approach IFR levels on Tuesday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...Flash Flood Watch from 10 PM CDT this evening through late
Tuesday night for IAZ014-021-022-031-032.
NE...NONE.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...BTHazardous weather outlook, Sep 30, 5:11 AM CDT, 16 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 511 AM CDT Mon Sep 30 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-061-062-065>071-011015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-McCook-Minnehaha-Hutchinson- Turner-Bon Homme-Yankton-Union- 511 AM CDT Mon Sep 30 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible late this afternoon, then become more likely tonight. A few of these storms could become strong to severe in the late afternoon and evening, with large hail and damaging winds being the main threats. The threat for heavy rain and possible flash flooding increases later tonight, especially south and east of a line roughly from Sioux City to Spencer, Iowa. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat for heavy rain and possible flash flooding will continue roughly from a line south and east of Vermillion, South Dakota to Windom, Minnesota on Tuesday and Tuesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038>040-050-052>055-057>060-063-064-011015- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 511 AM CDT Mon Sep 30 2019 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 10:24 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 18 min |
| Oct 1, 6:10 PM CDT | River Flood Warning | FSD | Union | 21 days |
| Oct 1, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.